Cabergoline-induced psychotic exacerbation in schizophrenic patients

Shen Chieh Chang, Chun Hsin Chen, Mong Liang Lu

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

Introduction: Hyperprolactinemia is a well-recognized side effect of antipsychotic treatment. Cabergoline, a dopamine agonist, has been introduced on the market to treat hyperprolactinemia, even secondary to antipsychotic use. Case Report: In this article, we described two schizophrenic patients who received cabergoline to treat their antipsychotic-induced hyperprolactinemia and developed a subsequent psychotic exacerbation. The first patient received amisulpride as antipsychotic medication, and the second one took risperidone and fluoxetine for her psychotic and depressive symptoms, respectively. Both patients improved significantly their psychotic symptoms in 1 week without changing their former antipsychotic regimens. Discussion: To the best of our knowledge, we found no previous report of cabergoline-induced psychotic exacerbation in schizophrenic patients who received antipsychotics. We brought up questions whether schizophrenic patients on amisulpride or with the addition of fluoxetine may have higher risk to experience psychotic worsening. We also highlighted the possible role of dose-dependent nature in cabergoline-induced psychotic exacerbation, suggesting that the single starting dose of 0.5 mg or higher might be unsafe in schizophrenic patients. Conclusion: These cases suggest that cabergoline, like other dopaminergic agents, should be used with caution in psychotic patients and the dose should be as low as possible.

Original languageEnglish
Pages (from-to)378-380
Number of pages3
JournalGeneral Hospital Psychiatry
Volume30
Issue number4
DOIs
Publication statusPublished - Jul 2008

Fingerprint

Antipsychotic Agents
Hyperprolactinemia
Fluoxetine
Dopamine Agents
Risperidone
Dopamine Agonists
cabergoline
Depression
sultopride

Keywords

  • Antipsychotics
  • Cabergoline
  • Hyperprolactinemia
  • Schizophrenia

ASJC Scopus subject areas

  • Emergency Medicine
  • Medicine(all)
  • Psychiatry and Mental health

Cite this

Cabergoline-induced psychotic exacerbation in schizophrenic patients. / Chang, Shen Chieh; Chen, Chun Hsin; Lu, Mong Liang.

In: General Hospital Psychiatry, Vol. 30, No. 4, 07.2008, p. 378-380.

Research output: Contribution to journalArticle

@article{ada19b7faf8d4fca9f2e1b9b6cbde91a,
title = "Cabergoline-induced psychotic exacerbation in schizophrenic patients",
abstract = "Introduction: Hyperprolactinemia is a well-recognized side effect of antipsychotic treatment. Cabergoline, a dopamine agonist, has been introduced on the market to treat hyperprolactinemia, even secondary to antipsychotic use. Case Report: In this article, we described two schizophrenic patients who received cabergoline to treat their antipsychotic-induced hyperprolactinemia and developed a subsequent psychotic exacerbation. The first patient received amisulpride as antipsychotic medication, and the second one took risperidone and fluoxetine for her psychotic and depressive symptoms, respectively. Both patients improved significantly their psychotic symptoms in 1 week without changing their former antipsychotic regimens. Discussion: To the best of our knowledge, we found no previous report of cabergoline-induced psychotic exacerbation in schizophrenic patients who received antipsychotics. We brought up questions whether schizophrenic patients on amisulpride or with the addition of fluoxetine may have higher risk to experience psychotic worsening. We also highlighted the possible role of dose-dependent nature in cabergoline-induced psychotic exacerbation, suggesting that the single starting dose of 0.5 mg or higher might be unsafe in schizophrenic patients. Conclusion: These cases suggest that cabergoline, like other dopaminergic agents, should be used with caution in psychotic patients and the dose should be as low as possible.",
keywords = "Antipsychotics, Cabergoline, Hyperprolactinemia, Schizophrenia",
author = "Chang, {Shen Chieh} and Chen, {Chun Hsin} and Lu, {Mong Liang}",
year = "2008",
month = "7",
doi = "10.1016/j.genhosppsych.2007.11.002",
language = "English",
volume = "30",
pages = "378--380",
journal = "General Hospital Psychiatry",
issn = "0163-8343",
publisher = "Elsevier Inc.",
number = "4",

}

TY - JOUR

T1 - Cabergoline-induced psychotic exacerbation in schizophrenic patients

AU - Chang, Shen Chieh

AU - Chen, Chun Hsin

AU - Lu, Mong Liang

PY - 2008/7

Y1 - 2008/7

N2 - Introduction: Hyperprolactinemia is a well-recognized side effect of antipsychotic treatment. Cabergoline, a dopamine agonist, has been introduced on the market to treat hyperprolactinemia, even secondary to antipsychotic use. Case Report: In this article, we described two schizophrenic patients who received cabergoline to treat their antipsychotic-induced hyperprolactinemia and developed a subsequent psychotic exacerbation. The first patient received amisulpride as antipsychotic medication, and the second one took risperidone and fluoxetine for her psychotic and depressive symptoms, respectively. Both patients improved significantly their psychotic symptoms in 1 week without changing their former antipsychotic regimens. Discussion: To the best of our knowledge, we found no previous report of cabergoline-induced psychotic exacerbation in schizophrenic patients who received antipsychotics. We brought up questions whether schizophrenic patients on amisulpride or with the addition of fluoxetine may have higher risk to experience psychotic worsening. We also highlighted the possible role of dose-dependent nature in cabergoline-induced psychotic exacerbation, suggesting that the single starting dose of 0.5 mg or higher might be unsafe in schizophrenic patients. Conclusion: These cases suggest that cabergoline, like other dopaminergic agents, should be used with caution in psychotic patients and the dose should be as low as possible.

AB - Introduction: Hyperprolactinemia is a well-recognized side effect of antipsychotic treatment. Cabergoline, a dopamine agonist, has been introduced on the market to treat hyperprolactinemia, even secondary to antipsychotic use. Case Report: In this article, we described two schizophrenic patients who received cabergoline to treat their antipsychotic-induced hyperprolactinemia and developed a subsequent psychotic exacerbation. The first patient received amisulpride as antipsychotic medication, and the second one took risperidone and fluoxetine for her psychotic and depressive symptoms, respectively. Both patients improved significantly their psychotic symptoms in 1 week without changing their former antipsychotic regimens. Discussion: To the best of our knowledge, we found no previous report of cabergoline-induced psychotic exacerbation in schizophrenic patients who received antipsychotics. We brought up questions whether schizophrenic patients on amisulpride or with the addition of fluoxetine may have higher risk to experience psychotic worsening. We also highlighted the possible role of dose-dependent nature in cabergoline-induced psychotic exacerbation, suggesting that the single starting dose of 0.5 mg or higher might be unsafe in schizophrenic patients. Conclusion: These cases suggest that cabergoline, like other dopaminergic agents, should be used with caution in psychotic patients and the dose should be as low as possible.

KW - Antipsychotics

KW - Cabergoline

KW - Hyperprolactinemia

KW - Schizophrenia

UR - http://www.scopus.com/inward/record.url?scp=45549107439&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=45549107439&partnerID=8YFLogxK

U2 - 10.1016/j.genhosppsych.2007.11.002

DO - 10.1016/j.genhosppsych.2007.11.002

M3 - Article

C2 - 18585544

AN - SCOPUS:45549107439

VL - 30

SP - 378

EP - 380

JO - General Hospital Psychiatry

JF - General Hospital Psychiatry

SN - 0163-8343

IS - 4

ER -